Ohio, 2022

Winter Weather in Ohio, March 11 to 12, 2022

March 11 to 12, 2022 · NWS ILN · 17 events in 17 counties and zones

An arctic cold front interacted with moisture streaming into the Ohio Valley from a Gulf Coast low pressure system that tracked into the eastern Tennessee Valley.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An arctic cold front interacted with moisture streaming into the Ohio Valley from a Gulf Coast low pressure system that tracked into the eastern Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 11, 3:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 11, 3:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
331 PM EST Fri Mar 11 2022

.SYNOPSIS...
Accumulating snowfall expected through Friday night as a cold
front moves through. Arctic air mass builds in for Saturday,
with scattered snow showers possible during the day.
Temperatures quickly rebound on Sunday and return to seasonal
normals, with a warming trend continuing into the next work
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar imagery at 330 PM shows pcpn coverage for counties along
and NW of I-71. Snow remains the primary p-type, but some rain
mixes in further SE. Colder air rushes in this evening as the
mean trough and surface cold front work its way through our
counties from the northwest. Accumulating snow becomes favored
around the I-71 corridor from the late afternoon through late
evening hours, gradually shifting SE through the overnight
hours. Hi-res models continue to suggest that the highest QPF
and thus greatest snow intensity continues to align itself near
the Scioto Valley and NE KY counties, where frontogenesis
becomes more enhanced later tonight. The most intense snow
rates may offer 1" or so per hour for some of our southeastern
counties, primarily between 12AM-6AM.

For our big metro areas (Columbus, Cincinnati and Dayton),
generally 1-2" of snow are favored, but portions of Hamilton and
Montgomery counties may receive just below an inch. As you move
east-southeast of the Columbus metro, accumulations may begin
to trend closer to 2-3". In our counties where the Winter Storm
Warning exists, amounts between 3-5" are still favored. Overall,
no major adjustments were made to the snowfall forecast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Majority of accumulating snow ends before daybreak Saturday
morning. However, kept PoPs in throughout the day Saturday for
majority of our counties as hi-res models continue to show
potential for snow showers developing throughout the day. Best
chances for snow showers will be towards the late morning hours
and persist through the late afternoon as low-level lapse rates
steepen and instability builds. Additional light snow
accumulations will be possible with these showers.

CAA offers bitterly cold temps on Saturday with breezy
conditions. Highs remain capped in the lower to middle 20s with
sustained northwesterly winds of 10-20 mph with gusts of 25-35
mph.

Winds begin to subside Saturday night with lows dipping into
the mid to upper teens. Wind chill values may reach the single
digits, but are expected to remain above zero.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridging will progress east across the region Sunday into
Monday. With a tightening pressure gradient across the area and
increasing southwesterly low level flow, good WAA will lead to a
warming trend. Highs on Sunday will rebound into the mid to upper
40s with highs on Monday in the mid to upper 50s.

Some weak mid level energy will move across the Great Lakes Monday
night into Tuesday as an upper level low moves through the lower
Mississippi Valley. Our area will remain in between these two
systems, but it does look like a weak surface boundary may push
southeast into the Ohio Valley region Monday night into Tuesday.
There are some differences between the 12Z deterministic models as
to how much, if any, pcpn will affect our area with this, but think
it is worth including at least some lower chance pops for showers at
this point.

Mid level ridging will redevelop across the region through mid week.
This will lead to dry conditions and a continued warmup. Highs by
Wednesday and Thursday will be in the mid to upper 60s, with even
some lower 70s possible. A chance of showers and somewhat cooler
temperatures will return on Friday as a mid level short wave
approaches the region.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast remains on track with lower CIGs gradually working
their way in from the northwest through this afternoon. MVFR CIG
reductions will be shortly be followed by the onset of pcpn,
generally starting as rain first. Snow begins to mix in shortly
after, with IFR CIG and vsby reductions becoming more probable
during this transition. IFR reductions don't appear likely for a
prolonged period - just a few hours during some of the heaviest
snowfall. MVFR conditions then return during the middle of the
night, with models trending a bit quicker to VFR conditions
before daybreak on Friday.

Winds shift towards the northwest and increase into the
overnight hours with the cold front moving through. Gusts of
25-30 kts become possible Saturday morning and continue through
Saturday afternoon.

An additional note.. majority of accumulating snow does clear
out shortly after midnight, but scattered snow showers do become
possible again late Saturday morning through afternoon.

OUTLOOK...MVFR conditions possible with gusty northwest winds
to 30 knots Saturday. LLWS possible late Saturday night into
Sunday morning. Gusty southwest winds to 30 knots Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for OHZ056-063>065-070>072-077>080.
     Winter Storm Warning from 7 PM this evening to 1 PM EST
     Saturday for OHZ073-074-081-082-088.
KY...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for KYZ089>099.
     Winter Storm Warning from 7 PM this evening to 1 PM EST
     Saturday for KYZ100.
IN...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for INZ066-073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JGL
AVIATION...Clark
Hazardous weather outlook, Mar 11, 5:45 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
545 AM EST Fri Mar 11 2022

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-121200-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Miami-Champaign-Clark-Preble-Montgomery-Greene-
545 AM EST Fri Mar 11 2022

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and tonight.

Snow accumulations of 1 to 2 inches will be possible today into
tonight. Gusty northwest winds and much colder temperatures are
forecast overnight. Lows around 15 will result in wind chill values
near zero by morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

OHZ045-046-054-055-121200-
Union OH-Delaware-Madison-Franklin OH-
545 AM EST Fri Mar 11 2022

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...Today and tonight.

Snow accumulations of 1 to 2 inches will be possible tonight. Gusty
northwest winds and much colder temperatures are forecast overnight.
Lows 15 to 20 will result in wind chill values in the single digits
by morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ066-073>075-080-KYZ089>099-OHZ056-063>065-070>072-077>080-121200-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Licking-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
Clermont-Brown-Highland-
545 AM EST Fri Mar 11 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

KYZ100-OHZ073-074-081-082-088-121200-
Lewis-Ross-Hocking-Adams-Pike-Scioto-
545 AM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

In the hours before

Special weather statement, Mar 11, 2:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
240 PM EST Fri Mar 11 2022

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-120300-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Troy, Piqua,
Tipp City, Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, and Xenia
240 PM EST Fri Mar 11 2022

...ACCUMULATING SNOW EXPECTED...

Light snow will move into parts of west central Ohio this
morning. Precipitation is then expected to increase in coverage
this afternoon and evening. Rain, or rain and snow mixed this
afternoon, will change to all snow by this evening. Snow
accumulations of up to 1 to 2 inches will be possible. Snow is
expected to taper off over much of this region toward midnight.
Gusty northwest winds and much colder temperatures are forecast
overnight. Lows around 15 will result in wind chill values near
zero by morning.

The effects of wintry precipitation during the day should be
limited due to solar insolation. However, as the sun sets and
colder air moves in, slick conditions will be possible tonight.
Caution is advised.

OHZ045-046-054-055-120300-
Union OH-Delaware-Madison-Franklin OH-
Including the cities of Marysville, Delaware, London,
West Jefferson, Plain City, and Columbus
240 PM EST Fri Mar 11 2022

...ACCUMULATING SNOW EXPECTED...

Rain and snow are expected to increase in coverage this afternoon
into this evening. The precipitation is then expected to change
to all snow during the evening. Snow will continue into the
overnight hours before tapering off toward morning. Snow
accumulations of up to 1 to 2 inches will be possible. Gusty
northwest winds and much colder temperatures are forecast
overnight. Lows 15 to 20 will result in wind chill values in the
single digits by morning.

The effects of wintry precipitation during the day should be
limited due to solar insolation. However, as the sun sets and
colder air moves in, slick conditions will be possible tonight.
Caution is advised.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Logan

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

The observer 3 miles north of Huntsville measured a half inch of snow.

Winter Weather, Miami

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Miami forecast zone
Reported by
Public
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

A report of 1.8 inches was received from Phoneton. The CoCoRaHS observer southeast of Tipp City measured 0.8 inches, while another from 3 miles south of Troy measured a half inch.

Winter Weather, Montgomery

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Montgomery forecast zone
Reported by
Public
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A report of 1.8 inches was received from Kettering. An inch and a half of snow was measured by the CoCoRaHS observer north of Huber Heights, by the public in Moraine, and by a spotter in Union. The Dayton airport KDAY measured an inch.

Winter Weather, Champaign

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Champaign forecast zone
Reported by
Public
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

A report of 0.7 inches of snow came in from St. Paris. Another observation from 2 miles northeast of the city had a half inch of snow.

Winter Weather, Greene

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Greene forecast zone
Reported by
CoCoRaHS
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

The observers 1 mile southwest and 3 miles northeast of Beavercreek both measured 1.8 inches of snow. Another observer southwest of Fairborn measured 1.6 inches.

Winter Weather, Delaware

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

The observer 6 miles east-southeast of Sunbury measured 1.8 inches of snow. Another observer east of Lewis Center measured 1.5 inches. A third observer north of Powell had 1.2 inches of accumulation, while 1.1 inches was measured east of Delaware.

Winter Weather, Licking

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Licking forecast zone
Reported by
Social Media
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A post from Pataskala showed that 2.5 inches of snow fell there. The CoCoRaHS observer 10 miles east-northeast of Newark measured 2.4 inches, while another east of Pataskala measured 2.2 inches. A spotter in Summit Station measured 2 inches of accumulation.

Winter Weather, Madison

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

The CoCoRaHS observer 4 miles southwest of Plain City measured an inch of snow.

Winter Weather, Franklin

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

The Columbus airport KCMH measured 2.1 inches of snowfall. The CoCoRaHS observer 8 miles east of Columbus measured 2 inches of snow, as did the observer 3 miles east-northeast of Dublin. Two miles south-southeast of Grove City, the observer measured 1.7 inches of snow.

Winter Weather, Fayette

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Fayette forecast zone
Reported by
CoCoRaHS
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The CoCoRaHS observer east of Washington Court House measured 2 inches of snow, while another observer south of Jeffersonville measured a half inch of snow.

Winter Weather, Pickaway

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Pickaway forecast zone
Reported by
CoCoRaHS
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Three inches of snow was reported in Circleville. The CoCoRaHS observer 2 miles northeast of Circleville measured 2.4 inches of snow, while the cooperative observer in Circleville measured 2 inches.

Winter Weather, Butler

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Butler forecast zone
Reported by
NWS Employee
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

An employee southeast of Fairfield measured an inch of snow. The CoCoRaHS observer located 3 miles north-northeast of Middletown measured 0.8 inches, and another 5 miles east-northeast of Hamilton measured 0.6 inches.

Winter Weather, Hamilton

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

The CoCoRaHS observer located 7 miles north-northwest of Cincinnati measured 1.6 inches of snow. A spotter in both Delhi Township and Sharonville, and a CoCoRaHS observer 4 miles south of Cheviot all measured an inch and a half of snow. In Groesbeck and Blue Ash, 1.4 inches was recorded.

Winter Weather, Warren

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

The CoCoRaHS observer located 4 miles east-northeast of Loveland measured 1.2 inches of snow.

Winter Weather, Clinton

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Clinton forecast zone
Reported by
NWS Employee
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

An employee 4 miles west of Wilmington measured 1.9 inches of snow. The CoCoRaHS observer 2 miles north of town and the NWS office both measured 1.5 inches.

Winter Weather, Clermont

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Clermont forecast zone
Reported by
Social Media
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

In Amelia, 2.3 inches of snow was reported. The CoCoRaHS observer 5 miles southeast of Loveland measured 2.2 inches, while another 2 miles south of Loveland had 1.5 inches. West of Amelia and southeast of Loveland, observers both measured an inch.

Winter Weather, Pike

When
March 11, 6:00 PM EST to March 12, 5:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The observer in Waverly measured 3 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016973, 1016974, 1016975, 1016976, 1016977, 1016978, 1016979, 1016980, 1016981, 1016982, 1016983, 1016984, 1016985, 1016986, 1016987, 1016988, 1016989.